Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 45, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at Apr 26, 2009, 2:44 PM CDT for King County, Texas. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 26, 2009, 2:44 PM CDT (19:44 UTC)
- Expired
- Apr 26, 2009, 3:01 PM CDT
- In force
- 17 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
County King County, TX
The radar
The Altus AFB radar (KFDR), 144 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 26, 1:37 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 7.7 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1756 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 911 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 283 m²/s²
- 0-3 km storm-relative helicity
- 315 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 11.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 12:29 PM CDT, 2 hours 15 minutes earlier.
Area forecast discussion, Apr 26, 12:29 PM CDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 1229 PM CDT SUN APR 26 2009 .AVIATION... DRYLINE IN THE PROCESS OF PUSHING THROUGH THE KLBB TERMINAL AREA AT THIS TIME AND SHOULD EASILY MIX TO THE EDGE OF THE CAPROCK THROUGH EARLY AFTERNOON KILLING TSRA CHANCES AT THE KLBB TERMINAL. KCDS FORECAST IS A BIT TRICKIER--THUNDERSTORMS CHANCES PEAK THIS AFTERNOON AND EVENING AS DRYLINE APPROACHES THE TERMINAL AND THUNDERSTORM CHANCES INCREASE. COLD FRONT APPROACHES AREA LATE IN THE PERIOD ALTHOUGH SOME UNCERTAINTY EXISTS TO ITS SOUTHWARD PROGRESS. 26 && .PREV DISCUSSION... /ISSUED 1116 AM CDT SUN APR 26 2009/ DISCUSSION... EXISTING FORECAST PACKAGE ON TRACK WITH NO CHANGES PLANNED AT THIS TIME. 26 PREV DISCUSSION... /ISSUED 438 AM CDT SUN APR 26 2009/ SHORT TERM... CONFIDENCE TODAY IN ANY ONE MODEL SOLUTION VERIFYING THE BEST IS QUITE POOR. THIS IS LARGELY DUE IN PART TO THE 00Z MODELS INSISTING THAT NOCTURNAL CONVECTION WOULD DEVELOP SOMEWHERE IN WEST TEXAS ULTIMATELY HAVING AN EFFECT ON AFTERNOON PRECIP CHANCES ALONG THE DRYLINE. THUS FAR SATELLITE AND RADAR DATA ARE NOT SUPPORTING ANY POTENTIAL FOR CONVECTION EARLY THIS MORNING... HOWEVER THIS SHOULD CHANGE BY LATE MORNING/EARLY AFTERNOON AS HEIGHTS ALOFT CONTINUE TO SLOWLY FALL AHEAD OF THE MAIN U/L TROF PRESENTLY DEPARTING SOCAL. DRYLINE WILL MAKE AMPLE HEADWAY ACROSS THE CAPROCK THIS AFTERNOON...BUT HAVE DISCOUNTED THE SUSPICIOUSLY FAST MOVEMENT ADVERTISED BY THE 00Z NAM. DO EXPECT THIS DRYLINE TO MIX FURTHER EAST TODAY THAN WHAT OCCURRED SATURDAY AS THE 850-700MB WINDS WILL BE MORE VEERED THIS TIME AROUND. DRYLINE IS PROGGED TO STALL OVER THE EASTERN ROLLING PLAINS BEFORE THE UPPER TROF AXIS ARRIVES THIS EVENING. ALTHOUGH VARIOUS POINT SOUNDINGS AHEAD OF THE DRYLINE EXHIBIT LITTLE/NO INHIBITION...FEEL THIS MAY VERY WELL BE OVERDONE AS THESE SAME MODELS ERODED THE INVERSION VIA SPURIOUS EARLY MORNING LIFT AND PRECIPITATION. SHEAR PROFILES ARE MORE THAN ADEQUATE FOR ROTATING STORMS BUT SHOULD THE LIMITED CINH BE REALIZED...THIS WOULD CERTAINLY RESTRICT DISCRETE STORM MODES. LARGE SCALE LIFT WILL GRADUALLY CEASE THIS EVENING AS THE TROF AND UPPER JET MAX DEPART THE CWA. IN SPITE OF THIS A RENEWED AREA OF POTENTIAL CONVECTION MAY ARISE IN THE PERMIAN BASIN ON THE NOSE OF A STRONG LLJ. SOME OF THIS PRECIP MAY ATTEMPT TO MOVE INTO THE LOW ROLLING PLAINS OVERNIGHT SO POPS HERE WERE RETAINED. LAST BUT CERTAINLY NOT LEAST...FIRE WEATHER THREAT WILL BE A DEFINITE CONCERN THIS AFTERNOON BEHIND THE DRYLINE AS SWERLY WINDS INCREASE TO BETWEEN 20 AND 30 MPH. SEE FIRE DISCUSSION BELOW FOR MORE DETAILS. LONG TERM... ALL NWP POINTING TOWARDS A RELATIVELY QUIET MONDAY ACROSS THE AREA AS DRYLINE PUSHES EAST ONCE AGAIN DURING THE DAY INTO THE ROLLING PLAINS. HOWEVER...MOISTURE SHOULD START TO RAPIDLY PUSH BACK TO THE WEST LATE MONDAY NIGHT AND THE COLD FRONT FINALLY STARTS TO PUSH TO THE SOUTHWEST OVERNIGHT MONDAY INTO TUESDAY MORNING. THE FRONTAL PASSAGE WILL NOT BE MARKED BY A BIG CHANGE BUT MORE OF A GRADUAL SHIFT TO EAST/NORTHEASTERLY WINDS AND INCREASING MOISTURE IN THE BOUNDARY LAYER. TUESDAY STILL APPEARS TO BE A CLOUDY AND COOL DAY WITH PRECIPITATION CHANCES ACROSS ALL OF THE AREA. STILL UNCLEAR AS TO WHETHER THERE WILL BE MUCH OF A SEVERE THREAT AS CLOUD COVER COULD LIMIT SFC-BASED INSTABILITY BUT STEEP LAPSE RATES SHOULD STILL BE IN PLACE OFF TO THE WEST. MODELS ARE HINTING AT A WEAK S/W MOVING OVER THE REGION LATE TUESDAY INTO TUESDAY NIGHT WHICH MIGHT HELP INCREASE LAPSE RATES OVER THE FCST AREA AS WELL. WIND SHEAR PROFILES ARE MARGINAL THROUGHOUT THE DAY BUT INCREASE AFTER SUNSET AS THE LLJ BECOMES ESTABLISHED AND AS THE WARM FRONT RAPIDLY PUSHES NORTH. AMPLE MOISTURE ALSO LOOKS TO BE IN PLACE AND PW VALUES REMAIN BETWEEN 1 TO 1.5 INCHES TUESDAY THROUGH WED MORN...SO LOCALLY HEAVY RAINFALL IS STILL A REMOTE POSSIBILITY. MAX TEMPS TUE AFTN ARE DIFFICULT TO PIN DOWN AS ANY INSOLATION THAT MAKES IT THROUGH COULD BUMP UP TEMPS. FORECAST FOR WEDNESDAY TO THE END OF THIS PACKAGE CONTAINS CONSIDERABLE UNCERTAINTY. ECMWF HAS BETTER SWLY FLOW FOR MIDWEEK WHILE THE GFS AND CMC HAVE ZONAL FLOW ALOFT. DRYLINE COULD SLOSH ACROSS THE FCST AREA THROUGH THUR AND HAVE CONTINUED POPS ACROSS THE ERN ZONES FOR WED. THUR APPEARS TO BE A DOWN DAY AS WEAK NWLY FLOW IS IN PLACE IN ALL THE GLOBAL MODELS AND MUCH OF THE S/W ACTIVITY APPEARS TO BE WELL NORTH OR SOUTH OF THE FCST AREA. BY FRIDAY...MODELS ARE TRYING TO PLACE A COLD FRONT INTO THE AREA EARLY IN THE DAY BUT HAVE CONSIDERABLE DIFFERENCES IN THE STRENGTH OF THE COLD AIRMASS. GFS TAKES A STRONG NRN STREAM TROF ACROSS THE NRN PLAINS WHICH THEN HELPS TO DISLODGE A GOOD BATCH OF CANADIAN AIR DUE SOUTH. THE ECMWF ALSO HAS A STRONG WAVE GOING ACROSS THE NRN PLAINS BUT CARRIES THE BRUNT OF THE COLD AIR TO THE SOUTHEAST. OPTED TO GO WITH THE ECMWF FOR THE END OF THE FCST AND HAVE KEPT TEMPS ON THE HIGH END OF GUIDANCE...POPS BELOW MENTION...AND DEWPTS HIGHER THAN GUIDANCE AS WELL. JORDAN FIRE WEATHER... CONFIDENCE IS HIGH THAT CRITICAL FIRE WEATHER CONDITIONS WILL UNFOLD OVER MUCH OF THE CAPROCK THIS AFTERNOON AND EARLY EVENING...THEREFORE A RED FLAG WARNING HAS BEEN ISSUED. ALTHOUGH WIDESPREAD RELATIVE HUMIDITY VALUES OF 5 TO 15 PERCENT WILL DEVELOP BEHIND A SHARP DRYLINE FORECAST TO STALL IN THE ROLLING PLAINS..20 FOOT LEVEL WINDS MAY INTERMITTENTLY LOWER TO LESS THAN 20 MPH PRIMARILY OVER THE FAR NORTHWEST SOUTH PLAINS AND EXTREME SOUTHWEST PANHANDLE. HOWEVER...FUELS ESPECIALLY WEST OF I-27 AND HIGHWAY 87 ARE NOW MORE VOLATILE SINCE THE LIGHT RAINFALL EPISODES FROM EARLIER THIS MONTH RESULTING IN A GREATER POTENTIAL FOR FIRE STARTS. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 79 46 75 47 64 / 10 10 0 10 30 TULIA 80 50 75 47 65 / 10 10 10 20 30 PLAINVIEW 82 52 78 48 66 / 10 10 10 20 30 LEVELLAND 85 52 80 52 71 / 10 10 10 10 30 LUBBOCK 85 55 81 51 69 / 10 10 10 20 30 DENVER CITY 86 53 81 54 75 / 10 10 10 10 30 BROWNFIELD 86 54 82 55 73 / 10 10 10 10 30 CHILDRESS 81 60 78 54 72 / 50 30 20 30 30 SPUR 83 60 85 56 72 / 30 30 10 20 30 ASPERMONT 83 63 88 62 77 / 50 40 10 30 30 && .LUB WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 8 PM CDT THIS EVENING FOR THE FOLLOWING ZONES: TXZ021>023-027>029-033>035-039>041. && 26/33/33
Hazardous weather outlook, Apr 26, 11:31 AM CDT, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 1131 AM CDT SUN APR 26 2009 TXZ021>044-271645- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1131 AM CDT SUN APR 26 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT CONVECTIVE THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS PORTIONS OF THE ROLLING PLAINS AND EXTREME SOUTHEAST PANHANDLE THIS AFTERNOON AND EVENING. THE MODERATE RISK AREA IS EAST OF A LINE FROM TURKEY TO MATADOR TO SPUR TO CLAIREMONT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REMAINDER OF THE ROLLING PLAINS AND SOUTHEAST PANHANDLE. A DRYLINE WILL MOVE QUICKLY TO THE CAPROCK ESCARPMENT BY EARLY AFTERNOON. THE AIRMASS EAST OF THE DRYLINE WILL BE VERY UNSTABLE AND SUPPORTIVE OF SEVERE THUNDERSTORMS...WHICH SHOULD DEVELOP BY MID TO LATE AFTERNOON WITH THE APPROACH OF AN UPPER LEVEL DISTURBANCE. DAMAGING WIND GUSTS UP TO 70 MPH AND HAIL UP TO THE SIZE OF BASEBALLS WILL BE POSSIBLE WITH ANY SEVERE THUNDERSTORMS THAT DEVELOP. A FEW TORNADOES ARE ALSO POSSIBLE...PARTICULARLY ACROSS THE EXTREME SOUTHEAST TEXAS PANHANDLE. THUNDERSTORMS SHOULD MOVE EAST OF THE REGION BY LATE EVENING. FIRE WEATHER RED FLAG CONDITIONS ARE EXPECTED TO DEVELOP ACROSS THE SOUTH PLAINS ALONG AND WEST OF THE DRYLINE THIS AFTERNOON. RELATIVE HUMIDITIES ARE EXPECTED TO DROP BELOW 10 PERCENT AND COMBINE WITH BREEZY WINDS OF 15 TO 25 MPH TO RESULT IN CONDITIONS FAVORABLE FOR RAPID FIRE GROWTH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A COLD FRONT WILL PUSH INTO THE REGION LATE MONDAY INTO TUESDAY MORNING AND PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT ON TUESDAY. IF THUNDERSTORMS ARE ABLE TO DEVELOP...A FEW COULD BECOME SEVERE AND BE CAPABLE OF PRODUCING LARGE HAIL. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE TUESDAY NIGHT INTO WEDNESDAY. ADDITIONAL THUNDERSTORMS ARE POSSIBLE THURSDAY AND FRIDAY ACROSS THE EASTERN HALF OF THE AREA AS THE DRYLINE STARTS TO MOVE BACK AND FORTH ACROSS THE REGION AGAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY ACROSS THE ROLLING PLAINS AND EXTREME SOUTHEAST PANHANDLE THIS AFTERNOON.
In the hours before
Local storm report, Apr 26, 2:33 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
233 PM CDT SUN APR 26 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0228 PM HAIL 15 E GUTHRIE 33.63N 100.06W
04/26/2009 E1.00 INCH KING TX PUBLIC
AT THE INTERSECTION OF HWY 82 AND 114.
&&
EVENT NUMBER 00411
STLocal storm report, Apr 26, 2:37 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
237 PM CDT SUN APR 26 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0233 PM HAIL 12 E GUTHRIE 33.63N 100.11W
04/26/2009 E1.25 INCH KING TX TRAINED SPOTTER
AT THE INTERSECTION OF 365 AND 82.
&&
EVENT NUMBER 00412
STThe office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 26, 4:48 AM CDT | Red Flag Warning | LUB | Bailey, Castro, Cochran, Hale, Hockley, Lamb and 6 more | 15 hr |
| Apr 26, 1:25 PM CDT | Severe Thunderstorm Warning | LUB | Stonewall | 35 min |
| Apr 26, 1:57 PM CDT | Severe Thunderstorm Warning | LUB | King | 48 min |
| Apr 26, 4:39 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Cottle | 23 min |
| Apr 26, 4:54 PM CDT | Severe Thunderstorm Warning | LUB | Dickens, King | 51 min |
| Apr 26, 5:11 PM CDT | Severe Thunderstorm Warning | LUB | Dickens, Kent, King, Stonewall | 49 min |
| Apr 26, 5:16 PM CDT | Severe Thunderstorm Warning | LUB | Cottle, King | 44 min |
| Apr 26, 5:19 PM CDT | Severe Thunderstorm Warning | LUB | Dickens, Kent, King, Stonewall | 41 min |
| Apr 26, 5:34 PM CDT | Severe Thunderstorm Warning | LUB | Kent | 41 min |
| Apr 26, 5:39 PM CDT | Severe Thunderstorm Warning | LUB | Cottle, King | 66 min |
| Apr 26, 6:11 PM CDT | Tornado Warning | LUB | Kent, Stonewall | 49 min |
| Apr 26, 6:45 PM CDT | Severe Thunderstorm Warning | LUB | King | 29 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.